Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 213, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2016, 5:52 PM CDT for 4 counties in Nebraska. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 5:52 PM CDT (22:52 UTC)
- Expired
- Jul 5, 2016, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, NE, Clay County, NE, Hall County, NE, Hamilton County, NE
The radar
The Grand Island radar (KUEX), 34 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:54 PM CDT | HAIL 1 | Hastings, NE | |
| Jul 5, 6:03 PM CDT | HAIL 1.25 | Hastings Airport, NE | QUARTER TO HALF DOLLAR SIZED HAIL FALLING NEAR AIRPORT |
| Jul 5, 6:06 PM CDT | HAIL 0.5 | Hastings, NE | AT BURLINGTON AND 14TH ST. |
| Jul 5, 6:07 PM CDT | HAIL 1 | 4 Nnw Hastings, NE | A FEW HAIL STONES UP TO QUARTER SIZE ALONG MARIAN ROAD |
| Jul 5, 6:30 PM CDT | HAIL 1 | 6 N Hastings, NE | 6 N OF HASTINGS ALONG HWY 281 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1915 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WUUS53 KGID 052252
SVRGID
NEC001-035-079-081-052330-
/O.NEW.KGID.SV.W.0213.160705T2252Z-160705T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
552 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...
SOUTHWESTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...
SOUTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA...
NORTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 630 PM CDT
* AT 552 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JUNIATA...OR
NEAR HASTINGS...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HASTINGS...HARVARD...DONIPHAN...JUNIATA...GILTNER...TRUMBULL...INLAND AND
HANSEN.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 317 AND 323.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4047 9845 4062 9859 4088 9822 4066 9802
TIME...MOT...LOC 2252Z 234DEG 16KT 4060 9845
HAIL...1.00IN
WIND...60MPH
$$
HEINLEIN1 follow-up statement
903
WWUS53 KGID 052304
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT TUE JUL 5 2016
NEC001-035-079-081-052330-
/O.CON.KGID.SV.W.0213.000000T0000Z-160705T2330Z/
CLAY NE-HAMILTON NE-HALL NE-ADAMS NE-
604 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN HAMILTON...SOUTHEASTERN HALL AND
NORTHEASTERN ADAMS COUNTIES...
AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HASTINGS...
MOVING NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HASTINGS...HARVARD...DONIPHAN...JUNIATA...GILTNER...TRUMBULL...INLAND AND
HANSEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4047 9845 4062 9859 4088 9822 4066 9802
TIME...MOT...LOC 2304Z 234DEG 16KT 4063 9839
HAIL...1.75IN
WIND...60MPH
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:00 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 5, 4:00 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Hastings NE 400 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 5 2016 A surface trough evident in both observations and on radar this afternoon extends from around Fullerton Nebraska southwest towards Cambridge Nebraska. Expect this trough to be the focus of shower and thunderstorm development through the late afternoon and evening hours as the CAP continues to erode and an upper level disturbance approaches from the west. With ample instability in place...once the CAP breaks...expect some of these storms to rapidly intensify...with the possibility of large hail and strong wind gusts both possible. That said...with very modest shear...continue to think that widespread severe weather is rather unlikely...and more than likely any reports of large hail should be very isolated and the duration of the strongest storms will be relatively brief. While widespread severe weather seems unlikely...with elevated instability persisting through the overnight hours and the approaching upper level disturbance...expect a rather active evening across the local area with likely the best chance for widespread rainfall of the entire forecast period...with many of the short term forecast models developing a line of precipitation and propagating it southeastward across the entire forecast area during the overnight hours. For Wednesday...expect significant instability to build across the local again...with slightly more significant shear to work with. That said...the CAP is expected to be stronger and the forcing of the subsequent disturbance will be primarily during the evening and overnight hours...so the daytime is expected to remain dry with another round of near 100 degree or greater heat index values expected across much of the local forecast area. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 5 2016 Periodic small chances for thunderstorms are evident through the extended periods...albeit most areas will likely remain dry as coverage is not expected to be widespread any particular day. Starting Wednesday night...expect the next upper level disturbance to brush the northern half of the forecast area potentially sparking some elevated thunderstorm activity during the evening and overnight hours. While coverage of thunderstorm activity is uncertain...with significant elevated instability and some deep layer shear to work with...could see a few storms develop large hail to the size of golf balls and damaging wind gusts...and not surprisingly much of south central Nebraska is highlighted with a slight risk of severe weather from the storm prediction center again tomorrow. Thereafter...thunderstorm chances diminish across the majority of the forecast area for Thursday and Friday...albeit a few storms will be possible across the northern and eastern fringes of the local area behind a passing cold front Thursday afternoon. That said...expect a slightly cooler airmass to settle in behind this front bringing some relief to the local area later this week and through the upcoming weekend...when high temperatures are expected to return to near or just below normal. Additional chances for thunderstorms then return to the forecast area Saturday through next Tuesday...as several weak disturbances traverse the plains. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Jul 5 2016 While prevailing VFR conditions are forecast through the period...expect the chance for a TSRA or VCTS during the late afternoon through evening hours that will likely result in MVFR or lower VSBYS and CIGS as they move across either terminal. While at this point it looks like both terminals should be brushed by some activity later today...the exact timing is still too uncertain to nail down in a short tempo group for the time being. Otherwise...expect increasing southerly winds this afternoon ahead of a surface trough that will provide the focus for TSRA development later today. Winds will then lessen and become more variable as the axis of this trough moves across the area...with clearing skies and light southerly winds expected to start off the day Wednesday. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, Jul 5, 3:18 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 318 PM CDT TUE JUL 5 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 062030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 318 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PROPAGATE SOUTHEASTWARD ACROSS THE LOCAL AREA DURING THE LATE AFTERNOON THROUGH OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE THREAT FOR SEVERE WEATHER REMAINS...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. HAIL TO NEAR THE SIZE OF GOLF BALLS AND WIND GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY HAZARDS. IN ADDITION...HEAT INDEX VALUES NEAR OR JUST ABOVE 100 DEGREES WILL LIKELY CONTINUE THROUGH THE LATE AFTERNOON HOURS...ESPECIALLY ACROSS AREAS EAST OF HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY FOR AREAS EAST OF HIGHWAY 281. IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO PHILLIPSBURG KANSAS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Local storm report, Jul 5, 4:12 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
412 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL ARAPAHOE 40.31N 99.90W
07/05/2016 M1.00 INCH FURNAS NE TRAINED SPOTTER
NICKLE TO QUARTER SIZED HAIL AND GUSTY WINDS REPORTED
&&
PBEDALocal storm report, Jul 5, 4:35 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 5 N ARAPAHOE 40.38N 99.90W
07/05/2016 E1.00 INCH GOSPER NE TRAINED SPOTTER
PEA TO QUARTER SIZE.
&&
KELLEYLocal storm report, Jul 5, 5:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL EDISON 40.28N 99.78W
07/05/2016 M0.75 INCH FURNAS NE TRAINED SPOTTER
PENNY SIZED HAIL AND EST WIND GUSTS UP TO 30MPH
&&
PBEDASpecial weather statement, Jul 5, 5:17 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT TUE JUL 5 2016
NEZ073-052230-
PHELPS NE-
517 PM CDT TUE JUL 5 2016
...STRONG THUNDERSTORM OVER PHELPS COUNTY...
AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER LOOMIS...OR 10 MILES WEST OF
HOLDREGE...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...FREQUENT LIGHTNING IS OCCURRING WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LOOMIS AROUND 525 PM CDT.
HOLDREGE AROUND 530 PM CDT.
LAT...LON 4065 9955 4052 9926 4037 9954 4044 9964
4048 9964
TIME...MOT...LOC 2216Z 224DEG 15KT 4047 9956
KELLEYSpecial weather statement, Jul 5, 5:42 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CDT TUE JUL 5 2016
NEZ073-074-052315-
KEARNEY NE-PHELPS NE-
542 PM CDT TUE JUL 5 2016
...STRONG THUNDERSTORM OVER EASTERN PHELPS COUNTY AND HEADED FOR
KEARNEY COUNTY...
AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FUNK...OR NEAR HOLDREGE...MOVING
EAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FUNK AROUND 545 PM CDT.
AXTELL AROUND 600 PM CDT.
MINDEN AROUND 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4066 9920 4065 9901 4046 9894 4040 9936
4058 9943
TIME...MOT...LOC 2241Z 253DEG 27KT 4052 9930
KELLEYSpecial weather statement, Jul 5, 5:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 552 PM CDT TUE JUL 5 2016 NEZ061-073-052300- PHELPS NE-BUFFALO NE- 552 PM CDT TUE JUL 5 2016 ...STRONG THUNDERSTORM OVER NORTHEASTERN PHELPS COUNTY... AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELM CREEK...OR 12 MILES NORTH OF HOLDREGE...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... ELM CREEK AND ODESSA AROUND 600 PM CDT. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 257 AND 267. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4053 9939 4061 9947 4078 9931 4066 9918 TIME...MOT...LOC 2252Z 227DEG 18KT 4062 9936 KELLEY
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:40 PM CDT | Special Weather Statement | GID | Furnas | 50 min |
| Jul 5, 3:44 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 46 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 51 min |
| Jul 5, 5:17 PM CDT | Special Weather Statement | GID | Phelps | 13 min |
| Jul 5, 5:42 PM CDT | Special Weather Statement | GID | Phelps | 33 min |
| Jul 5, 5:52 PM CDT | Special Weather Statement | GID | Phelps | 8 min |
| Jul 5, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Phelps | 36 min |
| Jul 5, 6:25 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall, Hamilton | 50 min |
| Jul 5, 6:31 PM CDT | Special Weather Statement | GID | Buffalo | 14 min |
| Jul 5, 6:53 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Howard, Merrick | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.